What is Amoxicillin?

Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: O. Wallace
  • Last Modified Date: 08 October 2016
  • Copyright Protected:
    Conjecture Corporation
  • Print this Article

Amoxicillin is an antibiotic that belongs to the penicillin class. It is very important to understand this about the drug because most people allergic to one form of penicillin (or drugs like ampicillin and piperacillin) are at risk for having allergic reactions to any of them, and these reactions can frequently involve anaphylactic shock. Understanding that amoxicillin might produce this reaction is vital in avoiding potentially life threatening reactions.

It’s easy to say that antibiotics kill bacteria, but that’s not exactly how amoxicillin works. Instead it makes it hard for bacteria to form cell walls, which keeps them from creating additional bacteria. This can eventually be very effective against a variety of bacteria strains, potentially including E. coli, and some forms of strep and staph. It will not always work, and a doctor can best determine which antibiotic is most likely to be appropriate. Some illnesses for which amoxicillin might be prescribed include ear infections, tonsillitis, strep throat, urinary tract infections, gonorrhea, and bronchitis.


There are different strengthens of this antibiotic, and it may come in tablets that people can swallow or chew. It’s also available in suspension liquids, which are usually mixed right before they’re dispensed. Once liquid forms of the medication are made up, they must be refrigerated, and they have a fairly short shelf life. This shouldn’t be a concern, since it’s highly recommended that people finish all medication they’re given as directed, and to not hang onto antibiotics for use with a different infection. Doctors strongly advise against self-prescribing, and with amoxicillin, the activity in the drug would probably be long gone, especially if it’s in a liquid form.

Clearly the most severe reactions to amoxicillin are allergic reactions, which can include symptoms of anaphylactic shock. This could mean a person could have swelling of the lips, tongue or throat, have difficulty breathing, develop a severe rash, and lose consciousness. These symptoms are medically urgent and require immediate care. If a rash develops without the symptoms, people should still alert doctors right away. Severe allergy rarely, if ever, occurs if this is the first time someone has taken a medication, but it may be difficult to know whether exposure to penicillin has occurred in the past.

Other serious but very rare side effects that warrant immediate medical attention include extreme diarrhea, intense cramping or stomach pain, and blood in the stools. Darkening urine or evidence of yellowing of skin or eyes should also be reported. Most people will have few side effects when they use amoxicillin, though some people report stomach upset.

One main concern is that reducing “good” bacteria in the stomach may seriously unbalance the stomach and cause chronic diarrhea. For this reason, many people take active cultures available in pill form or eat yogurt. Another potential side effect, especially occurring in women is yeast infection, which many claim also is reduced by eating yogurt.

It cannot be stressed enough that people should take medications like amoxicillin exactly as prescribed and for as long as prescribed. Often antibiotics have people feeling better within a day or two of starting them, and some people assume they don’t need to continue taking them. This can create an unfortunate bounce-back effect, where the bacteria come back stronger and make people sicker. Patients are always urged to finish their prescription so they derive the most potential benefit from it and so the bacteria are completely impaired.


You might also Like


Discuss this Article

Post 4

@turquoise-- All antibiotics have the potential to cause these problems. Antibiotics kill bad bacteria but they also kill good bacteria in the process. Good bacteria in the gut and intestines are usually affected because the medication is taken orally. I don't think there is any oral antibiotic out there that doesn't have the risk of causing gut and intestine issues during treatment. That being said, I think that amoxicillin is one of the milder antibiotics. Most people don't have any problems on it.

Allergic reaction are a possibility as well. Kids often experience allergic reactions to antibiotics because if a child has not had to take a penicillin group drug before, an allergy might not be known. If anyone

experiences a rash while on amoxicillin, a doctor needs to be advised right away. The treatment should be stopped. The doctor can prescribe an alternative antibiotic in another group.

Other issues like nausea and diarrhea are common and temporary. These side effects should go away soon after the medication is over.

Post 3

@burcinc-- Amoxicillin causes side effects as well, especially gastrointestinal side effects. I had to take generic amoxicillin recently for an ear infection. The antibiotic gave me both nausea and diarrhea.

Post 2

Amoxicillin is a great antibiotic. I was prescribed amoxicillin for an upper respiratory infection and sore throat. I was afraid of using it as I usually experience many problems with antibiotics. I tend to have stomach problems and inner ear problems after antibiotic use. A few years ago, I had to have a long antibiotic treatment due to a stomach bug. I suffered from motion sickness and vertigo for weeks after the treatment. But I did not have these issues at all with amoxicillin. It cleared up my infection quickly without side effects.

I did take my medication as directed and I also ate lots of yogurt. I'm sure these helped as well.

Post 1

Misuse of antibiotics not only affects the individual patient, but also can have lasting effects on the health of a community.

When antibiotics are not taken properly and the entire prescription is not taken as prescribed, there is a good chance the infection is still present in a less intense form.

This is bad because the infection can still be spread and because the original patient is likely to get sick again, also increasing the risk of infecting others.

Doctors should also be careful about prescribing antibiotics as a cure-all, so to speak.

Prescribing the wrong antibiotics or unnecessary antibiotics could lower the body's ability to fight off some viruses and infections.

Post your comments

Post Anonymously


forgot password?